Reducing steroids

I am currently reducing my steroids from 40mg to 10mg over two months as recommended by my consultant. I was told to go down by 5mg every fortnight but I have been having very uncomfortable side effects, including aches and pains, fatigue and brain fog. I do not really know how long it takes the body to adjust to a new dose and whether to go down in 5mgs or less at a time. The reason for the rapid reduction is my high blood pressure, high glucose levels, and the fact that I probably didn't need to go as high as 40mg in the first place for such a long time. Could anyone give me some idea of time scales for steroid reduction when told to reduce quickly?

4 Replies

oldestnewest
  • That definitely sounds like steroid withdrawal rheumatism. I know that theoretically that sort of reduction is OK but they've never tried it themselves so haven't a clue what it is REALLY like.

    How long had you been at 40mg then? Three months ago you were trying to reduce from 27 to 24 and having problems. Has the consultant changed his mind completely?

    I can accept the idea of the reduction because you maybe didn't need to be at 40mg for so long - but BP and blood sugar levels can be managed in the meantime and I don't get why you are to aim for 10mg so quickly. 15 to 20mg would be easier to achieve and more comfortable in the process.

  • I went up to 40mg because the symptoms I was having got no better and two GPs told me to go higher until they went. Then I saw another consultant who told me that my dosage was much too high and to go down immediately but none of them had any real idea of what the head pains were. I suppose I was taking 40mg for about six weeks. I am currently on 20mg and some of the side effects are better but the head pains are very bad at night and I usually end up taking a pain killer which does relieve it so I suppose the pains are not the GCA. This gives me the incentive to keep going down with the steroids. No doctor has suggested doing anything about the blood pressure or glucose levels as I think they are waiting until I get down to 10mg. I am eating small amounts of carbs and sugar and have lost 5lbs in weight so that's not bad. I had a blood test yesterday and go to the GP on 11th May. One of the problems is getting both GP and hospital appointments. The hospital doctor wanted to see me after three months but my appointment has been changed yet again and I don't see him until July. The GP situation is similar. I can only really see the same GP after a month. Thank you for your replies as they are always helpful. I think I shall go down by 2mg a fortnight until I get to 10mg and then stay put until July. I was told when diagnosed that it might take five years to stabilise!

  • Hi,

    Personally no, sorry. Mine was a slow reduction, and yes I did have higher blood glucose levels for some time, but not enough to warrant a fast reduction.

    Sure there are some on here who managed a quick reduction, maybe because if other illnesses, and I'm sure they'll reply Idc.

    Not sure what dose you're on at the moment, but as I think we commented before reducing 5mg every 2 weeks is very quick, and you are likely to go below the level you actually need to control the inflammation.

    Steroid withdrawal symptoms usually come on the day after the drop, and may last anything between 2-6 days. If the dose you have dropped to is too low, then your body may take between a week to 2 weeks to react and symptoms to reappear.

    The symptoms you detail may be side effects of the Pred, or return of PMR symptoms - sometimes difficult to tell, and unfortunately your consultant has put you in a very difficult situation.

  • Hello Dorset Lady

    Thanks for your reply which is helpful as usual. I have replied to PMRpro above. I agree that my consultant has left me to make difficult decisions but as the pains in my head do get better with painkillers I assume that it is not the GCA causing them. The other problem is that steroids affect your eyes and mine are blurry all the time. I always get told that this illness is one the elderly get and I know that I am 75 but didn't feel it at all before it hit me. I miss my volunteering and walking and feel that I spend too much time indoors, but sometimes the fatigue is overwhelming and a nap is the only answer. However staying positive is essential and you are always that. So keep up the good advice for us all out there.

You may also like...